Wondering what to do about a possible side-effect (multiple Qs)

I joined this site after I had two strange lumps appear in under a month. They were red, smooth, slightly raised and a bit under 1cm across. The first lump was diagnosed by a GP as an infected hair follicle and he put me on high-dose ibuprofen to deal with the swelling. The swelling stopped hurting quite as much, but it was still there weeks later.

The second lump appeared on my chest and made it hurt to breathe. I noticed swelling listed on the product information leaflet of my tablets, so I stopped taking my statins until I could see a GP the following week: the swelling went away quickly, but the GP insisted that statins cannot cause such lumps and did not refer me onwards. I'm not sure how much to trust the GP because it seemed like he was just googling my tablets' name, ignoring the leaflet in the box... and I think I should not have admitted that I'd stopped taking the tablets, but how else could I explain why the lumps had gone? Do GPs have much training in FH and statins anyway? I thought that was why I was referred to a specialist.

I've been taking statins for years. I've been taking Simvastatin 80mg nightly for the last couple of years. I suffered rashes and eventually muscle spasms while taking Atorvastatin for years (took the GP a long time to refer me), then had a big bag of problems after taking Rozuvastatin for about a week.

Anyone else had these lumps? Do you feel they were statin-related or not? How should I handle my GP? Should I inform my consultant directly?

5 Replies

oldestnewest
  • Hi DakCB-UK,

    Sorry to be a nosey parker, but do you have FH definitely diagnosed?

    I am no medical expert but I do agree that GP's don't take enough notice of side effects, on the other hand maybe it was just co-incidence with the lumps. I wouldn't feel guilty about stopping (a patient view only, a doctor might tell you something different!). I did the same thing with rosuvastatin as it gave me an asthmatic like cough and I just thought this is ridiculous, I'm not putting up with it and stopped taking them until my next appointment.

    Another thing that gets me is that nobody ever says sorry that you have had this reaction, it will be noted!!

  • Hi Aliwally, thanks for answering. No worry about being nosey: in most ways, sharing is what I'm here for.

    Well, the diagnosis is FH and the family evidence is fairly compelling but it was diagnosed in childhood, long ago, so lots of blood tests over the years but no genetic testing. Maybe I'll write about FH treatment in past decades some other day.

    I didn't feel guilty until the disbelieving reaction of the GP! However, it's the second time I've stopped unilaterally (rosuvastatin was the other one) and I now feel like I've got a black mark on my file that says something like I unilaterally vary my treatments.

    Thanks -- Dak

  • HI just reading what everybody has put dont mean to be nosey but i have also tried simvaststin 40mg which made me very ill indeed symptons was burning of the skin,muscle pain, bone pain etc after going to the doctors on a number of times they finely reffered me to a hospital to sort out my high cholesterol and to give me tablets that dont make me ill he then reffered me to genetic doctor for testing FH which i will get results in dec so please keep going back to the doctor and demand they reffer you good luck xxxxxxxxxxx

  • Hi Tracey. Thanks for the comment. I think different statins work differently on different people, but what's working for you now?

    Good luck with your test results.

  • Hi Tracey,

    Welcome to the blog! Did you have a lot of hassle getting a genetic test? It has been my experience that it is so difficult to get a definite diagnosis of what is causing high cholesterol in some people.

    Some doctors just expect you to take powerful drugs for the rest of your life and then don't expect you to question why or understand that they may cause side effects.

You may also like...